Alert archive / Michigan / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 140, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 9, 2000, 4:59 PM EDT for Tuscola County, Michigan. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2000, 4:59 PM EDT (20:59 UTC)
- Expired
- Aug 9, 2000, 5:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties
County Tuscola County, MI
The radar
The Detroit radar (KDTX), 88 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 3:00 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1344 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 615 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 092059 SVRDTX MIC157-092145- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 459 PM EDT WED AUG 9 2000 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TUSCOLA COUNTY IN SOUTHEAST MICHIGAN * UNTIL 545 PM EDT * AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WATROUSVILLE...OR 7 MILES WEST OF CARO... MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EAST DAYTON AT 510 PM EDT THIS STORM HAS THE POTENTIAL OF PRODUCING WINDS UP TO 60 MPH. A WIND GUST TO 60 MPH IS CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREAKING OFF TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. WAG DJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:22 PM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 9, 3:22 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 322 PM EDT WED AUG 9 2000 MAIN CONCERNS THIS PERIOD REVOLVE AROUND ENDING OF PRECIPITATION THIS EVENING...AND POTENTIAL FOR SHOWERS THURSDAY AFTERNOON AND NIGHT. FOR TONIGHT...MAIN SURFACE BOUNDARY SLIDES SOUTHEAST OF FORECAST AREA BETWEEN 21 AND 00Z. CURRENT STORMS AHEAD OF THIS BOUNDARY HAVE ABOUT 3500 TO 4000 J/KG OF CAPE TO WORK WITH. WITH BEST THETA E RIDGING AND INSTABILITY EAST OF THE AREA AROUND 00Z. SHORT WAVE TROUGH LAYS BACK BEHIND THIS BOUNDARY...WHICH PUSHES SOUTHEAST OF THE FORECAST AREA BY 03Z. WILL END SHOWERS AND STORMS DURING THE EVENING HOURS...EARLIEST WORDING NORTH. WEAK SURFACE TROUGHING DURING THE DAY THURSDAY...WITH SUFFICIENT LOWER LEVEL MOISTURE FOR SOME CLOUD COVER. BEST CHANCE OF ANY SHOWERS WILL BE THURSDAY NIGHT...WITH SHORT WAVE TROUGH DROPPING SOUTHEAST ACROSS FORECAST AREA. 500 TEMPERATURES DROP TO -10 TO -12 WITH THIS WAVE. MOISTURE IS SHALLOW...AND LIFT IS FAIRLY WEAK WITH THIS FEATURE...SO NOT EXPECTING MUCH MORE THAN A SHOWER OR TWO. GOOD SUBSIDENCE DURING THE DAY FRIDAY...WITH MOISTURE DECREASING THROUGH THE COLLUMN. .DTX...SEVERE THUNDERSTORM WATCH 668 IN EFFECT FOR ALL SOUTHEAST MICHIGAN COUNTIES EXCEPT BAY...MIDLAND AND SAGINAW THROUGH 00Z. STRUBLE
In the hours before
Special weather statement, Aug 9, 11:20 AM EDT, 5 hours 39 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-100600- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1120 AM EDT WED AUG 9 2000 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THERE IS A RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ALONG AND SOUTH OF INTERSTATE 69. SPOTTER ACTIVATION MAY BE NEEDED. IF THUNDERSTORMS BECOME SEVERE... THE MAIN THREAT WILL BE STRAIGHT LINE WINDS TO 70 MPH AND UP TO GOLF BALL SIZE HAIL. BRIEF MINOR FLOODING OF LOW LYING AREAS...SMALL STREAMS AND ROADWAYS ARE ALSO POSSIBLE WITH ANY THUNDERSTORMS THIS AFTERNOON AND EVENING. MOVEMENT OF STORMS WILL GENERALLY BE TO THE SOUTHEAST AT 40 MPH. A COLD FRONT ACROSS NORTHERN LOWER MICHIGAN WILL MOVE SOUTHEAST THROUGH THE SAGINAW VALLEY AND THUMB REGION EARLY THIS AFTERNOON AND THEN CONTINUE THROUGH THE DETROIT AREA LATE THIS AFTERNOON...AND THEN EXITING OUT OF THE STATE BY LATE THIS EVENING. THE ATMOSPHERE ACROSS SOUTHEAST LOWER MICHIGAN IS VERY UNSTABLE...ESPECIALLY SOUTH OF INTERSTATE 69. THUNDERSTORMS EARLIER THIS MORNING THAT OCCURRED NORTH OF INTERSTATE 69 HAVE HELPED STABILIZE THE ATMOSPHERE SOMEWHAT. THIS SHOULD KEEP THUNDERSTORMS FROM BECOMING SEVERE IN THIS AREA. THE THREAT FOR SEVERE STORMS SHOULD END AFTER 4 PM FROM HOWELL TO FLINT...AFTER 5 PM FROM LAPEER TO ANN ARBOR AND ADRIAN...AND AFTER 7 PM FROM PORT HURON TO DETROIT AND MONROE. PERSONS SHOULD KEEP AN EYE TO THE SKY THIS AFTERNOON AND EVENING AND BE PREPARED TO SEEK SHELTER IF THREATENING WEATHER APPROACHES OR A SEVERE THUNDERSTORM WARNING IS ISSUED. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST SEVERE WEATHER INFORMATION. DRC
Special weather statement, Aug 9, 3:20 PM EDT, 1 hour 39 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-100600- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 320 PM EDT WED AUG 9 2000 ...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SEVERE THUNDERSTORM WATCH 668 IS IN EFFECT UNTIL 8 PM EDT FOR THE FOLLOWING COUNTIES IN SOUTHEAST LOWER MICHIGAN. HURON SANILAC TUSCOLA SHIAWASSEE GENESEE LAPEER ST CLAIR LIVINGSTON OAKLAND MACOMB WASHTENAW WAYNE LENAWEE MONROE SOME CITIES INCLUDED IN THE WATCH ARE BAD AXE...FLINT...LAPEER... PORT HURON...THE DETROIT METROPOLITAN AREA...ANN ARBOR...MONROE CITY AND ADRIAN. THE MAIN THREAT FROM ANY SEVERE THUNDERSTORM WILL BE PRIMARILY WIND GUSTS TO 70 MPH. HAIL UP TO GOLF BALL SIZE IS ALSO POSSIBLE ALONG WITH TORRENTIAL RAIN AND BRIEF MINOR FLOODING OF LOW LYING AREAS...SMALL STREAMS AND ROADS. STORM MOVEMENT WILL BE TO THE SOUTHEAST AT 35 MPH. PERSONS SHOULD KEEP AN EYE TO THE SKY AND BE PREPARED TO SEEK SHELTER IF THREATENING WEATHER APPROACHES OR A SEVERE THUNDERSTORM WARNING IS ISSUED+. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST SEVERE WEATHER INFORMATION. DRC
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:02 AM EDT | Severe Thunderstorm Warning | DTX | Midland | 43 min |
| Aug 9, 6:35 AM EDT | Severe Thunderstorm Warning | DTX | Bay, Saginaw | 55 min |
| Aug 9, 7:05 AM EDT | Severe Thunderstorm Warning | DTX | Tuscola | 40 min |
| Aug 9, 7:32 AM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 58 min |
| Aug 9, 7:56 AM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 34 min |
| Aug 9, 8:00 AM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 60 min |
| Aug 9, 8:28 AM EDT | Severe Thunderstorm Warning | DTX | Lapeer | 47 min |
| Aug 9, 8:45 AM EDT | Severe Thunderstorm Warning | DTX | Sanilac | 30 min |
| Aug 9, 8:57 AM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 48 min |
| Aug 9, 11:29 AM EDT | Severe Thunderstorm Warning | DTX | Saint Clair | 61 min |
| Aug 9, 2:35 PM EDT | Severe Thunderstorm Warning | DTX | Genesee, Lapeer | 55 min |
| Aug 9, 2:42 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Saint Clair | 63 min |
| Aug 9, 3:15 PM EDT | Severe Thunderstorm Warning | DTX | Oakland | 45 min |
| Aug 9, 3:17 PM EDT | Severe Thunderstorm Warning | DTX | Huron | 58 min |
| Aug 9, 3:43 PM EDT | Severe Thunderstorm Warning | DTX | Macomb, Saint Clair | 62 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.